Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 181, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 6, 2002, 9:31 PM CDT for Pecos County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2002, 9:31 PM CDT (02:31 UTC)
- Expired
- Jul 6, 2002, 10:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 147 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 070231 SVRMAF TXC371-070315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 931 PM CDT SAT JUL 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 1015 PM CDT * AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL PECOS COUNTY...MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL REMAIN OVER RURAL AREAS OF PECOS COUNTY...SOUTH OF INTERSTATE 10...AND EAST OF HIGHWAY 285. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:08 PM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Jul 6, 3:08 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT SAT JUL 6 2002 SAT WV IMAGERY SHOWS MID LVL LOW OVR SE NM...W/CONVECTION FIRING ON THE EAST SIDE OF IT ON THE NOSE OF A DRY SLOT WORKING AROUND THE BASE OF IT. ONE OF THESE STORMS HAS ALREADY PEAKED W/A 79 VIL OVR RURAL AREAS...BUT IT DID MANAGE TO KICK OUT DIMES NR HIGGINBOTHAM ON A LOWER PULSE. AS THE LOW MOVES EAST INTO THE AREA...THIS COULD MERGE W/NW-SE ORIENTED SHEAR AXIS FURTHER E FOR BETTER RAIN POTENTIAL. STORMS FROM LAST NIGHT/THIS MORNINGS MCS HAVE ALREADY SATURATED THE NE PART OF THE CWA TDY...W/THE COLORADO RVR AND TRIBUTARIES RUNNING ABV NORMAL...AND EXPECTED TO RUN HIGHER IN THE NEXT FEW HRS. W/CURRENT SATURATED CONDITIONS/RADAR TRENDS...WILL PROBABLY GO W/A FLASH FLOOD WATCH FOR EDDY-LEA-ECTOR-CRANE COUNTIES AND EWD. PROGGED MOISTURE FIELDS SUGGEST MORE CLOUD COVER THAN PREVIOUSLY ANTICIPATED OVR THE NEXT DAY OR SO...AND H85 TEMPS WARRANT LOWERING TEMPS A CAT OR SO TOMORROW...AND GRADUALLY WARMING DRYING THE CWA AS RIDGE BUILDS OVR THE SW BY MONDAY NIGHT. RIDGE TO REMAIN IN PLACE THROUGHOUT THE EXTENDED...SO BACK TO BALMY AND DRY CONDITIONS... SAVE FOR THE USUAL DIURNAL MTN CONVECTION. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 71/85/69/91 6543 LSA 67/84/67/88 6543 6R6 70/89/70/89 3322 MRF 64/80/58/82 4332 CNM 68/87/65/90 5332 .MAF... TX...FLASH FLOOD WATCH UNTIL 430 AM CDT FOR TXZ045>048-051>053- 061>063-068>070. NM...FLASH FLOOD WATCH UNTIL 330 AM MDT FOR NMZ028-029-033-034. 44
In the hours before
Special weather statement, Jul 6, 3:33 PM CDT, 5 hours 58 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071000- HAZARDOUS WEATHER OUTLOOK...CORRECTED... NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 333 PM CDT SAT JUL 6 2002 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE AREA LOCATED OVER CENTRAL NEW MEXICO WILL DRIFT EASTWARD TOWARDS WEST TEXAS TONIGHT. THE COMBINATION OF A MOIST ATMOSPHERE AND DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING OVER SOUTHEAST NEW MEXICO AND WEST TEXAS. .WEATHER HAZARDS... HEAVY RAIN... AN AMPLE SUPPLY OF MOISTURE AND THE SLOW MOVEMENT OF THUNDERSTORMS WILL RESULT IN HEAVY RAINFALL OVER PORTIONS OF SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN THROUGH LATE AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL 430 AM CDT FOR THESE AREAS. FLOODING OF LOW LYING AREAS...ARROYOS...AND CREEKS IS LIKELY ACROSS THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN...AND SOUTHEAST NEW MEXICO. SEVERE THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS INTO THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS. THE STRENGTH OF THUNDERSTORMS IS EXPECTED TO GENERALLY DECREASE AROUND SUNSET. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. AKL
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:11 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Jul 6, 9:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 84 min |
| Jul 6, 10:21 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 22 days |
| Jul 6, 10:41 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Jul 6, 10:46 PM CDT | Flash Flood Warning | MAF | Terrell | 2 hr |
| Jul 7, 5:56 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.